Department of Gastroenterology and Hepatology, Faculty of Medicine, Saitama Medical University, 38 Morohongo, Moroyama-Machi, Iruma-Gun, Saitama, 350-0495, Japan.
The significance of retinopathy during triple therapy with telaprevir is uncertain.
Ophthalmologic examination was done prospectively before and every month during the therapy in 95 CHC patients.
Retinopathy was found in 46 (48.4 %), and the specialists recommended discontinuation of the therapy in 9 (9.5 %). Such lesions may develop as adverse effects by telaprevir, since the lesions disappeared following discontinuation of telaprevir in a 65-year-old man, in whom both pegylated-interferon (Peg-IFN) and ribavirin were continued, and reappeared when he took telaprevir again by his decision. Multivariate analysis revealed that interleukin 28B single-nucleotide polymorphism (IL28B SNP) and anemia development during the therapy were independent factors associating retinopathy.
Ophthalmologic examinations should be done carefully during triple therapy, since the incidence was higher than that in previous Peg-IFN therapy, and lesions may develop as adverse effects by telaprevir, but not by Peg-IFN, especially in those showing preferable IL28B SNPs allele and/or anemia during the therapy.